Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Tightness in chest. Chest xray and blood work normal. On medicine for anxiety. What is causing this?

User rating for this question
Excellent
Answered by

Cardiologist
Practicing since : 1981
Answered : 922 Questions
Question
Everytime I eat or even talk for like 10 minutes or try to wash dishes I get a tightness in my chest like I am suffocating and I feel like my breathing is tight. Going to the ER chest xray and blood work and EKG all perfect. Lung Dr says nothing wrong in my lungs. This lasts for an hour or so. I have to lay down and get quiet for this to stop. Its been happenening every day for 4 months now. Dr said it was anxiety so he put me on Lexapro 5mg and Ativan so the anxiety it was causing is now gone but the symptoms are still here. Help I do not know what this could be. Blood Pressure is normal. I am 47 female. I do not smoke or drink. I was fussing at my granddaughters today to leave the kitten alone and within minutes it started.
Posted Thu, 19 Jul 2012 in Lung and Chest disorders
 
 
Answered by Dr. Anil Grover 3 hours later
Hi there,
Thanks for writing in:
I am a qualified cardiologist and I read your question with diligence.p
I read about the symptoms you get and your EKG and Lungs being normal.
It is a cause of concern not of panic.
It is definitely not pain of heart attack (myocardial infarction) wherein two out of three criteria have to be satisfied:
1. Pain, atypical it may be but you have equivalent symptoms
2. Abnormal EKG you have normal EKG
3. Abnormal Blood test for serum enzymes that is creatine phospho kinase MB fraction. Troponin T or I, Myoglobin (Usually done when pain/ suffocation lasts for half hour or more. Recurrent episodes of heart attack do not occur again and again, unlike your eloquent description.

Nevertheless, the suffocation and breathing tight after exertion even with normal EKG one has to exclude Angina (Blood Supply to Heart not adequate for the demand produces pain equivalent symptoms that you have). Any exertion increases demand and getting rest and keeping quiet reduces demand of the heart- a pattern akin to your symptoms for last 4 months. I will urge you to request your doctor for a Treadmill Test that will in all probability confirm or rule out this possibility. If need be your doctor will refer you to a cardiologist.
If you have further query, please do not hesitate in asking, I will happily answer asap.
With Best Wishes

Dr Anil Grover, Cardiologist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
 
Follow-up: Tightness in chest. Chest xray and blood work normal. On medicine for anxiety. What is causing this? 3 hours later
Thank you so much for answering me. I am scared to get on a treadmill because I have trouble just walking around the house. I am afraid it will cause a heart attack. Even though I do not have symptoms of classic heart issues and my Dr assures me that my heart is fine. I have heard about a scan that is like a CT of the heart and it can show so much. It seems that everytime I eat this happens. My Dr wants me to see a GI Dr. Do you think I should go to a GI first or Cardiologist first?
 
 
Answered by Dr. Anil Grover 58 minutes later
Hello,

During treadmill test every beat of your heart is monitored and you are stopped if anything which is remotely abnormal. Unless your knee joints are so bad that you can not walk on treadmill (you would have used level escalators and down going or up-going escalators in the airport and shopping malls..it is just like that take a couple of steps in moving escalator you will get the feel). Please discuss with your doctor who has physically examined you; for in absence of Treadmill Test either you would be treated as a suspect coronary artery disease patient or any lady who gets panic attack. Accordingly, you will be treated. Personally, I feel your treadmill test will be normal and apart from a little aspirin tablet you will not need anything. You decide which option is better.
I will be happy to answer any more query you have.
Best wishes


Dr Anil Grover,
Cardiologist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
 
Follow-up: Tightness in chest. Chest xray and blood work normal. On medicine for anxiety. What is causing this? 10 hours later
Thank you so much. I had the stomach emptying test done last week and got the results today. My stomach is not emptying as fast as it should have and that is part of this issue. So I will be going back to my GI Dr to get on whatever meds he wants me on for that. I had thought of taking an aspirin every day to be safer. Should I take a baby aspirin or the ones that Bayer has come out with for adults I think it is 10mg? You have been so helpful I am so glad you answered my question instead of someone else here. My regular Doctor is real big on Anxiety. I feel that this medical issue caused the anxiety cause I never had it before this. Hopefully I will come off of the Lexapro once all this is finished and I will not need that anymore. God Bless You!
 
 
Answered by Dr. Anil Grover 55 minutes later
Hi,

Thanks for your kind words, I am glad we are making progress in diagnosis of your disease. If it turns out be Gastro esophageal reflux disease (GERD) that is spilling of your acidic stomach contents into food pipe or esophagus well that can be responsible for symptoms then I have a suggestion about aspirin. Aspirin irritates gastric mucosa the safer drug then would be 75 mg of Clopidogrel Discuss with your GI specialist for prescription. It is perfectly safe drug without any irritation of gastric mucosa.

If you have any question to ask you are welcome, I will be happy to answer asap. Otherwise please close the query with comments. Thanks again for your mail. Regards and best wishes. It was pleasure interactive with you.


Dr Anil Grover,
Cardiologist
M.B.;B.S, M.D. (Internal Medicine) D.M.(Cardiology)
http://www/ WWW.WWWW.WW
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
,   ,  

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor